Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
131 Doctors are Online

On high protein diet. Taking supplements which contain caffeine, appetite suppressants. Feeling dizzy, nausea. Diet side effects?

User rating for this question
Very Good
Answered by

Orthopaedic Surgeon
Practicing since : 2004
Answered : 189 Questions
I've been on a diet for the past 12 weeks that is a high protein, no carb diet. I take supplements that contain diuretics, caffiene, appetitie suppressants, among other things. I drink 10 glasses of water a day. Lately, I've felt dizzy when I stand, I'm nauseous and feel very lightheaded. I'm sure it's from this diet. How can I remedy this? Someone told me I need to increase my salt intake?
Posted Sun, 10 Jun 2012 in Diet Plans
Answered by Dr. Sathyadharan Panneer 2 hours later

Thanks for writing in.

1. High protein itself increases urine output
2. No carbohydrate diet for 3 months depletes your glycogen storage in liver. So it can lead to hypoglycemia leading to giddiness / nausea.
3. Caffeine itself is a diuretic. So, diuretics + high protein + caffeine leads to more increased urine output. This urine always takes some amount of sodium also with it, leading to depletion of sodium in blood. Additionally you are taking plain water without sodium, leading to more dilution of your blood sodium levels. These factors can lead to hyponatremia which can present as hypotension, dizziness, nausea, light headedness, state of confusion, alteration of orientation etc.
4. Daily normal requirement of water is 2-3 liters. Inadequate water intake can lead to hypotension symptoms.

So your symptoms are usually cause of hyponatremia, hypotension +/- hypoglycemia.

Diet plan is:
1. Add few calories of carbohydrates, which are the immediate energy providers, by having small frequent meals,
2. Increase salt intake by additional 2gm / day (normal is 5gm/day),
3. Normal water intake of 2-3 liters / day.
4. Better to stop diuretics. Reduce your caffeine intake.
5. High fiber diet decreases absorption of excess carbohydrates.
6. Exercise will help you not only in loosing weight but will also give your body a good shape too.

Hope i have clarified your queries. Feel free to clear your doubts if any.

Get well soon,
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor